The Dangers of Methadone and Opioid Induced Hyperalgesia

Dolophine was developed in 1939 in Germany at the IG Farben Lab under Hitler’s request to become less dependent on other countries for analgesics. The patent was confiscated by the US Department of Commerce Intelligence and brought to the United States by Eli Lilly by 1947.  Dolophine was derived from the Latin word dolor (pain) and finis (end). The US approved Dolophine as a painkiller in 1947, soon to be known as Methadone. Eli Lilly marketed Methadone as an analgesic and a substitute for heroin.  Americans became addicted to Methadone by 1955. It is currently registered to Roxane Laboratories which is currently being marketed as a treatment for opioid dependence.

Over prescribing narcotics for pain is counter intuitive, it’s simply not a good idea. Why? The pain often becomes worse also known as opioid-induced hyperalgesia. Opioid-induced hyperalgesia is a condition whereby opioids, like Methadone or OxyContin, will actually make an individual become more sensitive to the pain it was intended to block. Most individuals feel that their pain is worse than it actually is, therefore they increase their narcotic dosage and usage. The higher the dosage of opioids, the more sensitive an individual becomes to their own pain.

NCHS claims that Methadone utilized for pain relief contributed to a 700% increase in Methadone induced deaths, which makes Methadone one of the deadliest of drugs.  Methadone prescriptions for pain management grew from 531,000 in 1998 to approximately 4.1 million in 2006.

Methadone is only effective for pain relief for four to six hours as it has a half-life. Half-life means the amount of time it takes for one-half of the drug to be eliminated from the body. Most drugs are considered fully eliminated from the body after five to seven half-lives. Methadone has a half-life of between 24 to 60 hours. What makes Methadone so deadly is that unlike OxyContin, Oxycodone, Vicodin, Hydrocodone and other opioids with a much shorter half-life, Methadone will stay in the body for a long time and easily has adverse interactions with benzodiazepines or antidepressants. These drugs are all metabolized through the P450 pathway in the liver, the same pathway used by Methadone. These drugs interfere with the way that Methadone is metabolized, resulting in a toxic overdose.

Methadone taken for pain even at therapeutic levels can depress the CNS, respirations and lead to a sudden cardiac arrest, resulting in death. There are no “toxic levels” of Methadone, rather, people die from the effects of their blood level’s which exceed their individual tolerance to the drug’s toxic effects on their respiration and heart function due to Methadone’s half-life. Therefore, Methadone addiction should only be detoxed in a medically managed detox facility by licensed and skilled detox specialists that provide 24/7 care such as NOVO Detox.

Veronika Voss Ph.D., LA.c